Hail, Dundy
- When
- August 22, 5:10 PM MST
- Where
- Dundy County, 6.91 mi S of Max
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.020, -101.400
A strong thunderstorm moved from Cheyenne county Kansas into the southeast portion of Dundy County Nebraska. A 60 mph wind gust and one inch hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong thunderstorm moved from Cheyenne county Kansas into the southeast portion of Dundy County Nebraska. A 60 mph wind gust and one inch hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 4:27 PM MST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 527 PM MDT FRI AUG 22 2014 .UPDATE... ISSUED AT 459 PM MDT FRI AUG 22 2014 SEVERE WEATHER ONGOING AT THIS TIME ACROSS THE FORECAST AREA. LATEST RADAR LOOP SHOWING NUMEROUS TO WIDESPREAD CONVECTION MOVING THRU THE AREA...SO HAVE SENT OUT UPDATE TO INCREASE POPS AT LEAST THROUGH EARLY EVENING. HAVE CHANGED WORDING TO SHOW MORE CERTAINTY IN AREAL COVERAGE VERSUS CHANCE/LIKELY WORDING. KEPT SEVERE WORDING IN FORECAST AS WELL. MADE SOME TEMPERATURE TWEAKS OTHERWISE REST OF FORECAST ON TRACK. UPDATES FORTHCOMING AS COVERAGE OF SEVERE WX CHANGES. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 1230 PM MDT FRI AUG 22 2014 SHORT TERM CONCERNS ARE COVERAGE AND SEVERITY THUNDERSTORMS. AS STATED IN EARLIER AFD. STRONGER AND NEARLY STATIONARY SURFACE LOW TO OUR SOUTHWEST ALONG WITH OUTFLOW FROM PERSISTENT THUNDERSTORMS OVER NORTHEAST COLORADO HAS KEPT THE FRONT TO OUR SOUTH FROM MOVING VERY FAR NORTH. I HAVE MADE ADJUSTMENTS BUT STILL MAY NOT HAVE GOT FAR ENOUGH SOUTH. MESOSCALE GUIDANCE AND TO A LESSER EXTENT THE ECMWF AND GFS SHOW THIS WITH A FRONTAL POSITION SOUTH OF THE INTERSTATE. ALSO OUTFLOW BOUNDARY FROM NORTHEAST COLORADO HAS SETTLED OVER THE EASTERN PORTION OF THE AREA. MID AND UPPER LIFT HAS KEPT THUNDERSTORMS GOING OVER NORTHEAST COLORADO. THIS LOW LEVEL/MESOSCALE LIFT WILL BE ENHANCED BY INCOMING STRONG SHORTWAVE TROUGH TO OUR SOUTH IN ADDITION THE RIGHT REAR QUADRANT OF THE JET THAT AFFECTS THE AREA INTO THE NIGHT. SO HAVE PULLED LIKELY AND HIGHER POPS FURTHER SOUTH TO REFLECT EXPECTED FRONTAL POSITION. ANALYSIS SHOWS FAVORABLE/HELICITY ESPECIALLY OVER NORTHERN AND WESTERN SECTIONS. DO EXPECT STORMS TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY BEFORE ENDING SHORTLY AFTER 06Z. THERE MAY BE SOME STRATUS FOG BUT IT LOOKS LIKE WINDS WILL INCREASE ENOUGH FROM THE SOUTH. FOR TOMORROW SLOWED UP THE ARRIVAL OF THUNDERSTORMS. LATEST GUIDANCE SUPPORTS HAVING SLIGHT CHANCE ALONG THE FRINGES OF THE AREA. SLIGHTLY REDUCED HIGH TEMPERATURES FOR TOMORROW. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 233 PM MDT FRI AUG 22 2014 THE NEXT SHORTWAVE TROUGH ROTATING AROUND THE MAIN UPPER LOW IN THE NORTHERN ROCKIES WILL EJECT OUT OF COLORADO SATURDAY NIGHT. SURFACE BOUNDARY IN NORTHEAST COLORADO WILL BE THE LIKELY AREA FOR CONVECTIVE INITIATION...WITH STORM MOTIONS TAKING THEM ENE THROUGH THE EVENING AND OVERNIGHT HOURS. INSTABILITY/DEEP LAYER SHEAR SUGGESTS SEVERE STORMS WILL BE POSSIBLE MAINLY DURING THE EVENING HOURS FROM YUMA COUNTY COLORADO EAST ALONG THE KANSAS AND NEBRASKA BORDER AREA. ON SUNDAY...THE UPPER LOW WILL BE A LITTLE FURTHER NORTH BUT ANOTHER SHORTWAVE TROUGH ROTATING THROUGH THE BASE COMBINED WITH LOW LEVEL UPSLOPE SHOULD BE ENOUGH TO INITIATE AFTERNOON STORMS IN EASTERN COLORADO WHICH WILL GRADUALLY MOVE INTO AREAS NORTH OF INTERSTATE 70 SUNDAY NIGHT. SEVERE PARAMETERS ARE NOT VERY IMPRESSIVE AND MAIN HAZARD WITH THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL. ON MONDAY...MEAN TROUGH POSITION IN THE NORTHERN ROCKIES IS REINFORCED WITH ANOTHER ROUND OF STORMS LIKELY MONDAY AFTERNOON AND NIGHT. SEVERE PARAMETERS ARE QUITE IMPRESSIVE AT THIS POINT AND THERE WILL BE A SURFACE WARM FRONT TO PROVIDE FOCUS FOR INITIATION...SO SEVERE STORMS WILL BE A POSSIBILITY. ON TUESDAY...THE UPPER TROUGH AXIS WILL MIGRATE EASTWARD AND BE LOCATED OVER THE HIGH PLAINS. MOISTURE AND INSTABILITY WILL BE SUFFICIENT FOR ANOTHER GOOD CHANCE OF THUNDERSTORMS. THE UPPER TROUGH WILL BE EAST OF THE AREA WEDNESDAY AS UPPER RIDGE BUILDS OVER THE ROCKIES BEHIND IT. THIS WILL TRANSLATE TO MAINLY DRY AND WARMER CONDITIONS...WITH POSSIBLY ISOLATED STORMS POPPING UP AS CONVECTIVE TEMPERATURES ARE REACHED DURING PEAK HEATING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 528 PM MDT FRI AUG 22 2014 MIX OF VFR/MVFR COND EXPECTED THROUGH 04Z AS REGION SEEING SEVERE WEATHER. CEILINGS BKN025-035 IN THUNDER WITH VSBY NEAR 3SM AT TIMES. BY 07Z...MAINLY VFR COND THRU REST OF PERIOD. MCK MAY SEE MVFR FOG TO 3SM FROM 09Z-14Z. WINDS THRU 04Z VRB25G50KTS AT TIMES TO ACCT FOR THUNDER...OTHERWISE ESE 10-20KTS BECM NE 5-15KTS BY 07Z. FRONT LIFTING THRU AREA BY 12Z SATURDAY WILL BRING SHIFT OF WINDS TO THE WSW 5-15KTS FROM 14Z ONWARD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...BULLER LONG TERM...024 AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1102 AM MDT FRI AUG 22 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1102 AM MDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA BY 3 PM MDT (4PM CDT). THESE STORMS WILL THEN MOVE ACROSS A MAJORITY OF THE AREA THROUGH THIS EVENING. THE ENTIRE AREA WILL SEE A THREAT FOR SEVERE WEATHER WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL BEING A THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH MANY STORMS. AT THIS TIME THE GREATEST THREAT WILL BE ROUGHLY ALONG AND NORTH OF A LINE FROM WILD HORSE TO SHARON SPRINGS TO GOVE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. ANY SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA OR OVER THE PHONE ARE GREATLY APPRECIATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 12 N GOODLAND 39.52N 101.71W
08/22/2014 M1.00 INCH SHERMAN KS STORM CHASER
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND GST 4 E OAKLEY 39.13N 100.78W
08/22/2014 M60 MPH GOVE KS MESONET
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST GRINNELL 39.12N 100.63W
08/22/2014 E70 MPH GOVE KS TRAINED SPOTTER
60 TO 70 MPH WINDS ESTIMATED.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 11 SSE WHEELER 39.61N 101.67W
08/22/2014 CHEYENNE KS PUBLIC
WINDS BLEW OUT WINDOWS OF RESIDENCE.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 5 ESE GOVE 38.93N 100.40W
08/22/2014 M56 MPH GOVE KS MESONET
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG GRINNELL 39.12N 100.63W
08/22/2014 GOVE KS TRAINED SPOTTER
SEMI BLOWN OVER ON INTERSTATE 70 AT MILE MARKER 86.
&&
BRBThe Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Peak winds were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534085, 534086.